West Virginia, 2024Damaging Winds in West Virginia, June 17 to 18, 2024
June 17 to 18, 2024 · NWS RLX · 4 events in 3 counties and zones
A prolonged heat wave festering over the Central Appalachians kept the door open for daily chances of shower and thunderstorm development during peak heating hours on the afternoons of June 17th and 18th. This led to instances of downed trees both days across parts of West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged heat wave festering over the Central Appalachians kept the door open for daily chances of shower and thunderstorm development during peak heating hours on the afternoons of June 17th and 18th. This led to instances of downed trees both days across parts of West Virginia. A strong high pressure system caused there to be little to no winds throughout the atmospheric profile, which promoted slow storm movement and ultimate decaying of convection shortly after initializing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 17, 7:28 PM EST, 10 minutes earlier.
Area forecast discussion, Jun 17, 7:28 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
828 PM EDT Mon Jun 17 2024
.SYNOPSIS...
A prolonged heat wave builds throughout the week. Isolated
showers or storms will be possible today and Tuesday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 545 PM Monday...
Have updated PoPs, temperatures, and cloud cover to represent
the latest trends. Overall, a very buoyant (MLCAPE of 2-3K
J/Kg), but weakly forced atmosphere across the region this
evening, with main forcing for ascent being relegated to
antecedent outflow boundaries, land forced ascent, differential
heating, etc. The best chance for isolated thunderstorms this
evening will be across the Mid-Ohio Valley and in/near the
higher terrain. General downslope flow across the central
lowlands should limit activity compared to other areas. A few
strong thunderstorms are possible this evening, particularly
across the Mid-Ohio Valley where deep-layer shear is most
favorable for the potential for isolated organized development.
As of 200 PM Monday...
Key Points:
* Oppressively hot and humid today and Tuesday
* Pop-up thunderstorms could yield locally heavy rain and gusty
winds this afternoon and Tuesday afternoon
Building heights aloft continue to support high pressure at the
surface. Moisture streaming up out of the Gulf around surface high
pressure will yield surface dew points in the upper 60s and lower
70s today and Tuesday with oppressive humidity peaking Tuesday
before a westward bulge in the the surface high shunts the richer
dew points to the west and north of our forecast area. Temperatures
in the lower to mid 90s with these dew points will support heat
index values 95 to just over 100 degrees.
Uncapped profiles will support pop-up convection both this afternoon
and again Tuesday afternoon. No widespread severe or flooding threat
is expected with this activity, but convective cores cores becoming
precipitation loaded and collapsing could yield some localized
damaging wind gusts along with locally very high rainfall rates.
Heat safety tips:
* Drink plenty of fluids
* Wear light, loose fitting clothing
* Take breaks in the shade or air conditioned locations
* Never leave children or pets in an unattended vehicle
* Check on elderly or heat sensitive individuals
* Know the signs of heat illness
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 150 PM Monday...
High pressure across the eastern U.S. will remain in control
Wednesday and Thursday, with continued above normal temperatures
across the region. Overall, conditions should be relatively stable
and drier, and am not really expecting much in the way of showers or
storms to develop either of these days. Heat indices both days may
not quite reach the 100 degree mark, but the heat will still be
oppressive none the less, with at least upper 90s heat indices
expected.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1205 PM Monday...
Ridge of high pressure will continue to remain in control for much
of the week, with above normal temperatures, and occasional showers
and storms during peak heating hours. Although dew points will
generally only be in the 60s during the period, the continuation of
temperatures in the upper 90s to possibly even around 100, may
continue to warrant expansion of the heat advisory in time across
much of the lowland counties this weekend. Ridge finally breaks down
towards the end of the period as low pressure moves east across the
Great Lakes region, sweeping a cold front through the area. Along
with a break in the oppressive heat, showers and storms will become
more numerous during the time.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM Monday...
VFR conditions will persist through tonight across much of the
area. The two exceptions to this will be with brief MVFR/IFR
VSBY restrictions within ISOL showers and thunderstorms into
early tonight. The other exception is with fog development later
tonight. Overall, don't think fog coverage will be very
widespread given recent dry conditions, and should be largely
relegated to areas that received rainfall today and the deeper
mountain river valleys. The best potential for fog development
later tonight would be at CKB/EKN (potentially PKB), with fog
unlikely at our other terminals.
VFR conditions prevail on Tuesday across the region, with the
chance once again for ISOL showers/storms. Overall, coverage
will likely be a bit less than that of today. Brief MVFR/IFR
VSBY restrictions are possible within any heavier showers or
thunderstorms.
Calm or light S/SSE surface flow is expected overnight.
Expect variable or light southeast surface flow on Tuesday.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: Medium with fog and timing/location of any
showers/thunderstorms; high otherwise.
ALTERNATE SCENARIOS: Brief MVFR/IFR visibility restrictions
could occur early tonight and again on Tuesday with ISOL showers
or thunderstorms. Valley fog coverage/intensity could be more
prevalent overnight than advertised.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 06/18/24
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H M L L M M M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z WEDNESDAY...
No widespread IFR conditions are expected at this time.
&&
.CLIMATE...
While humidity values will taper off somewhat toward the end of
the week, heat will progressively build. Some high temperature
records could be challenged. Listed below are records within 3
degrees of the forecast highs.
Record High Temperatures:
June 17:
KEKN: 92/1936
June 18:
KCKB: 96/1936
KEKN: 91/1994
June 19:
KCKB: 94/1994
KPKB: 95/1994
KEKN: 89/1905
June 20:
KCKB: 94/1931
KPKB: 97/1931
KBKW: 92/1931
KEKN: 92/1931
June 21:
KHTS: 99/1953
KCKB: 98/1953
KPKB: 97/1953
KBKW: 93/1953
KEKN: 92/1953
June 22:
KCRW: 98/1988
KHTS: 98/1988
KCKB: 97/1923
KPKB: 98/1988
KBKW: 92/1931
KEKN: 93/1923
June 23:
KCKB: 96/1957
KPKB: 94/1964
KBKW: 91/1931
KEKN: 89/1899
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT Friday for WVZ005>011-013>020-
024>032-039-040.
OH...Heat Advisory until 8 PM EDT Friday for OHZ066-067-075-076-
083>087.
KY...Heat Advisory until 8 PM EDT Friday for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...JP/SL
NEAR TERM...JP/GW
SHORT TERM...SL
LONG TERM...SL
AVIATION...GW
CLIMATE...JPHazardous weather outlook, Jun 17, 2:16 AM EST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
316 AM EDT Mon Jun 17 2024
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-180915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
316 AM EDT Mon Jun 17 2024
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
FRIDAY...
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central, northern, southern and western West
Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ003-004-WVZ033-034-515>526-180915-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
316 AM EDT Mon Jun 17 2024
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.
.DAY ONE...Today and Tonight.
Heat index values will reach into the mid 80s to mid 90s for all but
the highest ridges this afternoon. Practice heat safety actions such
as proper hydration, watching for signs of heat stress, and taking
breaks in the shade or air conditioning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A prolonged period of hot weather continues through the week, with
heat index values reaching mid 80s to mid 90s each day for all but
the highest ridges. Practice heat safety actions such as proper
hydration, watching for signs of heat stress, and taking breaks in
the shade or air conditioning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 4:54 PM EST, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
554 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Dmg Somerset 39.80N 82.30W
06/17/2024 Perry OH Public
3-inch tree limbs broken.
&&
RPYLocal storm report, Jun 17, 5:29 PM EST, 2 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
629 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM Tstm Wnd Dmg Somerset 39.81N 82.30W
06/17/2024 Perry OH 911 Call Center
Trees Down.
&&
RPYLocal storm report, Jun 17, 5:37 PM EST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
637 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM Tstm Wnd Dmg New Lexington 39.72N 82.21W
06/17/2024 Perry OH 911 Call Center
Trees Down.
&&
RPYLocal storm report, Jun 17, 5:44 PM EST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
644 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM Tstm Wnd Dmg 3 SSW Crooksville 39.73N 82.12W
06/17/2024 Perry OH 911 Call Center
Trees down.
&&
RPYLocal storm report, Jun 17, 5:52 PM EST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
652 PM EDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Tstm Wnd Dmg 1 NE Crooksville 39.78N 82.08W
06/17/2024 Perry OH 911 Call Center
Trees down.
&&
RPYSpecial weather statement, Jun 17, 6:08 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
708 PM EDT Mon Jun 17 2024
OHZ076-172345-
Washington-
708 PM EDT Mon Jun 17 2024
...HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON COUNTY...
Locations impacted include...
Lowell and Fleming.
Heavy rain may cause ponding of water on roadways and in low-lying
areas.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
&&
LAT...LON 3952 8148 3936 8158 3939 8169 3956 8160
TIME...MOT...LOC 2307Z 240DEG 49KT 3945 8161
25
Thunderstorm Wind, Mingo
- When
- June 17, 7:38 PM EST to 7:40 PM EST
- Where
- Mingo County, Red Jacket to 0.88 mi SE of Red Jacket
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.650, -82.130
In the town of Red Jacket, a tree blew down onto Mate Creek Road. Another tree took down power lines along Mitchell Branch Road.
Thunderstorm Wind, Mingo
- When
- June 17, 7:47 PM EST
- Where
- Mingo County, Lobata
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.650, -82.180
Trees brought down power lines onto Route 49 outside the town of Matewan.
Thunderstorm Wind, Logan
- When
- June 18, 4:50 PM EST to 4:54 PM EST
- Where
- Logan County, 0.69 mi N of Banco to 3.82 mi NNE of Guyan Terrace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.010, -82.020
Several trees were blown down outside the town of Chapmanville. Trees were blown down onto Garrett Fork Road Big Creek Road, and Cobblestone Bottom Road.
Thunderstorm Wind, Harrison
- When
- June 18, 6:14 PM EST to 6:22 PM EST
- Where
- Harrison County, 1.48 mi NNE of Bristol to 0.69 mi N of Maken
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.300, -80.510
Outside the town of Salem, a few trees were blown down onto Lake Floyd Circle, Flinderation Road, and Rush Run Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in New Mexico, June 17 to 23, 20242 deaths · $23 million · 1 event
- Strong Wind in Illinois, June 17, 20241 death · 1 injured · 1 event
- Flash Flooding and Hail in Ohio, June 17 to 20, 20243 injured · $363,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Wisconsin, June 17, 2024$300,000 · EF1 · 7 events
- Wildfire in California, June 17 to 28, 2024$700,000 · 2 events
- Wildfire in Colorado, June 17 to 20, 2024$500,000 · 1 event
- Hail and Damaging Winds in North Dakota, June 17 to 18, 2024$153,000 · 1 in hail · 13 events
- Damaging Winds in Pennsylvania, June 17, 202450 kt wind · 54 events
- Damaging Winds in Michigan, June 17, 2024$75,000 · 52 kt wind · 2 events
- Damaging Winds in New York, June 17, 2024$31,000 · 51 kt wind · 19 events
- Hail and Damaging Winds in Wisconsin, June 17, 2024$55,000 · 1.5 in hail · 5 events
- Damaging Winds in Indiana, June 17, 2024$54,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191187, 1191189, 1191192, 1191196.